Alert archive / Minnesota / Heat Advisories in 2020

Heat Advisory 3, NWS Twin Cities, MN

July 3, 20207 counties in Minnesota

NWS Twin Cities, MN issued this heat advisory at Jul 3, 2020, 3:00 AM CDT for 7 counties in Minnesota. It took effect at Jul 3, 2020, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 3, 2020, 3:00 AM CDT (08:00 UTC)
In effect from
Jul 3, 2020, 1:00 PM CDT
Expired
Jul 3, 2020, 6:50 PM CDT
In force
6 hr
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Carver County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 22 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WWUS73 KMPX 030800
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
300 AM CDT Fri Jul 3 2020

MNZ060>063-068>070-031600-
/O.NEW.KMPX.HT.Y.0003.200703T1800Z-200704T0100Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chanhassen, Chaska, Victoria, Shakopee, and Hastings
300 AM CDT Fri Jul 3 2020

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

* WHAT...Heat index values around 95 expected.

* WHERE...Hennepin, Anoka, Ramsey, Washington, Carver, Scott and 
  Dakota Counties.

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Hot temperatures combined with high humidity and light
  winds may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
3 follow-up statements
881 
WWUS73 KMPX 031542
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1042 AM CDT Fri Jul 3 2020

MNZ060>063-068>070-040100-
/O.CON.KMPX.HT.Y.0003.200703T1800Z-200704T0100Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chanhassen, Chaska, Victoria, Shakopee, and Hastings
1042 AM CDT Fri Jul 3 2020

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values around 95 expected.

* WHERE...Scott, Carver, Washington, Ramsey, Anoka, Hennepin and 
  Dakota Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures combined with high humidity and light
  winds may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
790 
WWUS73 KMPX 032014
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT Fri Jul 3 2020

MNZ060>063-068>070-040100-
/O.CON.KMPX.HT.Y.0003.000000T0000Z-200704T0100Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chanhassen, Chaska, Victoria, Shakopee, and Hastings
314 PM CDT Fri Jul 3 2020

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values around 95 expected.

* WHERE...Scott, Carver, Washington, Ramsey, Anoka, Hennepin and 
  Dakota Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures combined with high humidity and 
  light winds may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
823 
WWUS73 KMPX 032350
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
650 PM CDT Fri Jul 3 2020

MNZ060>063-068>070-040100-
/O.CAN.KMPX.HT.Y.0003.000000T0000Z-200704T0100Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chanhassen, Chaska, Victoria, Shakopee, and Hastings
650 PM CDT Fri Jul 3 2020

...HEAT ADVISORY IS CANCELLED...

Heat indices have fallen below the mid 90s, therefore the advisory
is cancelled.

$$

Borghoff

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Jul 2, 10:48 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 2, 10:48 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1048 PM CDT Thu Jul 2 2020

.SHORT TERM...(This evening through Friday night)
Issued at 226 PM CDT Thu Jul 2 2020

A quiet short term is expected, with upper ridging in control,
keeping the weather dry, with no forcing for precip. The one thing
we have seen with the high centered over WI is deeper mixing
resulting in lower dewpoints to the east. This region of drier air
manifests itself on visible satellite as a large area devoid of
cumulus clouds. Dewpoints in this region have actually dropped into
the 50s. Light southeast flow is pushing this airmass into eastern
MN, so some relief from the oppressive dewpoints should make it to
the I-35 corridor.

For tonight, the only concern will be some patchy fog like we saw
this morning. However, how far west these lower dewpoints make it
this afternoon will determine where there is a threat for fog
tonight. Where dewpoints this afternoon drop into the mid 60s or
lower, you can pretty much count out a fog threat for tonight. Where
they stay up around 70 through the afternoon, then another night of
patchy fog can be expected.

Friday will be similar today, though slightly lower dewpoints are
expected with deep mixing area wide. So despite actual air
temperatures being a degree or two warmer than today, dewpoints in
the 60s will keep apparent temps down in the low to mid 90s, so the
threat for needing heat headlines again on Friday looks a little
lower.

.LONG TERM...(Saturday through Thursday)
Issued at 226 PM CDT Thu Jul 2 2020

Not much has changed in the extended, with hot and humid weather
expected for the foreseeable future. The ridge overhead now will
flatten this weekend, with zonal flow setting up for next week.
Toward the end of next week, we are seeing models push the center of
the ridge over toward the 4-corners region, which would open us up
to seeing a bit more northwest flow, so this would be the earliest
we can reasonably expect any sort of reprieve from the oppressive
tropical moisture in place now.

For this weekend, we are seeing some minor disagreements with how
quickly the ridge flattens. The GFS is about 24 hours faster than
the ECMWF. How quickly the ridge breaks down will determine whether
or not we see thunderstorm chances return Saturday night (GFS) or
Sunday night (ECMWF). This time of year, it usually takes a bit
longer to break down a ridge like this, so would favor a slower
solution for bringing PoPs back in. After that, both the GFS/ECMWF
bring a weak boundary into the upper MS valley on Monday, that then
lingers in the area until a stronger system can push it out. This is
currently not forecast to happen until Thursday. Where this boundary
ends up on a daily basis will determine where thunderstorm chances
will be greatest as weak perturbations move through in the zonal
flow. It's pretty hard to have much clarity in a PoP forecast more
than a couple of days out in this sort of weather pattern, so you
end up with what the NBM gave us, a prolonged period of chance PoPs.
There will be plenty of dry periods through the extended, it's just
impossible to say when those will be with much confidence at this
point.

Although it will be above normal, temperatures currently forecast
fall well within the category of typical summer heat.  We may end up
with more heat advisories, especially considering the fact that we
will continue to struggle to drop below 70 at night, but the
potential for heat warning level heat looks very low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1048 PM CDT Thu Jul 2 2020

CU will clear this evening with clear skies through Friday
morning. Areas of fog may develop again overnight across central
and western Minnesota.

KMSP...No concerns.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind SW 5 kts.
Sun...VFR. Chc TSRA. Wind SW 5-10 kts.
Mon...VFR. Chc TSRA. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...MPG
AVIATION...Borghoff
Hazardous weather outlook, Jul 2, 7:23 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
723 PM CDT Thu Jul 2 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
723 PM CDT Thu Jul 2 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms from Saturday through
Wednesday. There is a marginal threat for severe weather across
much of the area on Saturday into Sunday.

Hot and humid conditions are expected to continue through the
weekend. Heat indices in the 90s are possible during the
afternoons and early evenings.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

Nearby

Heat Advisories in Minnesota, 2020Every heat advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.